# SDR 2006UALA01850

- Difficulty date: September 22, 2006
- Submitted: October 3, 2006
- Operation: Air carrier
- Aircraft: N218UA
- Make and model: Boeing 777222
- Aircraft serial: 30222
- Aircraft time: 22,481 hours, 2,911 cycles
- Engine: Pwa PW4090
- Engine time: 33,676 hours, 4,914 cycles
- System (JASC): 7200 · Engine (Turbine/Turboprop)
- Part: Engine
- Condition: Vibration
- Location: Nr 2 N2
- Stage of operation: CR
- How discovered: 9
- Nature of condition: E
- Precautionary procedure: A

## Discrepancy

HIGH N2 VIBRATION ON NR 2 ENGINE.  ONE HPT STAGE-2 BLADE HAD CORDWISE AIRFOIL FRACTURE AT THE MID-SPAN.  THIS WAS THE RESULT OF INTERNAL SULFIDATION THAT CHOKES-OFF COOLING AIR FLOW WITHIN THE BLADE AIRFOIL.  THIS RESULTS IN OVERHEATING OF THE PARENT MATERIAL AND SUBSEQUENT AIRFOIL FRACTURE.  ALL OF THE REMAINING STAGE-2 BLADES SUFFERED RESULTANT DAMAGE IN THE FORM OF NICKS & TEARS.  THE INTERNAL SULFIDATION IS THE RESULT OF TURBO-TIP CONTAMINATION DURING BLADE MANUFACTURE, OR REPAIR.  PRATT & WHITNEY HAS MADE PROCESS CORRECTIONS TO ELIMINATE THIS CONTAMINATION.
